Analysis & PDE

  • Anal. PDE
  • Volume 12, Number 2 (2019), 281-332.

The Muskat problem in two dimensions: equivalence of formulations, well-posedness, and regularity results

Bogdan-Vasile Matioc

Full-text: Access denied (no subscription detected)

However, an active subscription may be available with MSP at msp.org/apde.

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text

Abstract

We consider the Muskat problem describing the motion of two unbounded immiscible fluid layers with equal viscosities in vertical or horizontal two-dimensional geometries. We first prove that the mathematical model can be formulated as an evolution problem for the sharp interface separating the two fluids, which turns out to be, in a suitable functional-analytic setting, quasilinear and of parabolic type. Based upon these properties, we then establish the local well-posedness of the problem for arbitrary large initial data and show that the solutions become instantly real-analytic in time and space. Our method allows us to choose the initial data in the class H s , s ( 3 2 , 2 ) , when neglecting surface tension, respectively in H s , s ( 2 , 3 ) , when surface-tension effects are included. Besides, we provide new criteria for the global existence of solutions.

Article information

Source
Anal. PDE, Volume 12, Number 2 (2019), 281-332.

Dates
Received: 18 October 2016
Revised: 17 January 2018
Accepted: 7 May 2018
First available in Project Euclid: 9 October 2018

Permanent link to this document
https://projecteuclid.org/euclid.apde/1539050439

Digital Object Identifier
doi:10.2140/apde.2019.12.281

Mathematical Reviews number (MathSciNet)
MR3861893

Zentralblatt MATH identifier
06974515

Subjects
Primary: 35R37: Moving boundary problems 35K59: Quasilinear parabolic equations 35K93: Quasilinear parabolic equations with mean curvature operator 35Q35: PDEs in connection with fluid mechanics 42B20: Singular and oscillatory integrals (Calderón-Zygmund, etc.)

Keywords
Muskat problem surface tension singular integral

Citation

Matioc, Bogdan-Vasile. The Muskat problem in two dimensions: equivalence of formulations, well-posedness, and regularity results. Anal. PDE 12 (2019), no. 2, 281--332. doi:10.2140/apde.2019.12.281. https://projecteuclid.org/euclid.apde/1539050439


Export citation

References

  • H. Amann, “Quasilinear parabolic systems under nonlinear boundary conditions”, Arch. Rational Mech. Anal. 92:2 (1986), 153–192.
  • H. Amann, “Dynamic theory of quasilinear parabolic equations, I: Abstract evolution equations”, Nonlinear Anal. 12:9 (1988), 895–919.
  • H. Amann, “Nonhomogeneous linear and quasilinear elliptic and parabolic boundary value problems”, pp. 9–126 in Function spaces, differential operators and nonlinear analysis (Friedrichroda, 1992), edited by H.-J. Schmeisser and H. Triebel, Teubner-Texte Math. 133, Teubner, Stuttgart, 1993.
  • H. Amann, Linear and quasilinear parabolic problems, I: Abstract linear theory, Monographs in Mathematics 89, Birkhäuser, Boston, 1995.
  • D. M. Ambrose, “Well-posedness of two-phase Hele-Shaw flow without surface tension”, European J. Appl. Math. 15:5 (2004), 597–607.
  • D. M. Ambrose, “The zero surface tension limit of two-dimensional interfacial Darcy flow”, J. Math. Fluid Mech. 16:1 (2014), 105–143.
  • S. B. Angenent, “Nonlinear analytic semiflows”, Proc. Roy. Soc. Edinburgh Sect. A 115:1-2 (1990), 91–107.
  • B. V. Bazaliy and N. Vasylyeva, “The two-phase Hele-Shaw problem with a nonregular initial interface and without surface tension”, Zh. Mat. Fiz. Anal. Geom. 10:1 (2014), 3–43.
  • J. Bear, Dynamics of fluids in porous media, Elsevier, New York, 1972.
  • L. C. Berselli, D. Córdoba, and R. Granero-Belinchón, “Local solvability and turning for the inhomogeneous Muskat problem”, Interfaces Free Bound. 16:2 (2014), 175–213.
  • A. P. Calderon, C. P. Calderon, E. Fabes, M. Jodeit, and N. M. Rivière, “Applications of the Cauchy integral on Lipschitz curves”, Bull. Amer. Math. Soc. 84:2 (1978), 287–290.
  • A. Castro, D. Córdoba, C. L. Fefferman, F. Gancedo, and M. López-Fernández, “Turning waves and breakdown for incompressible flows”, Proc. Natl. Acad. Sci. USA 108:12 (2011), 4754–4759.
  • A. Castro, D. Córdoba, C. Fefferman, F. Gancedo, and M. López-Fernández, “Rayleigh–Taylor breakdown for the Muskat problem with applications to water waves”, Ann. of Math. $(2)$ 175:2 (2012), 909–948.
  • A. Castro, D. Córdoba, C. Fefferman, and F. Gancedo, “Breakdown of smoothness for the Muskat problem”, Arch. Ration. Mech. Anal. 208:3 (2013), 805–909.
  • C. H. A. Cheng, R. Granero-Belinchón, and S. Shkoller, “Well-posedness of the Muskat problem with $H^2$ initial data”, Adv. Math. 286 (2016), 32–104.
  • P. Constantin, D. Córdoba, F. Gancedo, and R. M. Strain, “On the global existence for the Muskat problem”, J. Eur. Math. Soc. $($JEMS$)$ 15:1 (2013), 201–227.
  • P. Constantin, D. Córdoba, F. Gancedo, L. Rodríguez-Piazza, and R. M. Strain, “On the Muskat problem: global in time results in 2D and 3D”, Amer. J. Math. 138:6 (2016), 1455–1494.
  • P. Constantin, F. Gancedo, R. Shvydkoy, and V. Vicol, “Global regularity for 2D Muskat equations with finite slope”, Ann. Inst. H. Poincaré Anal. Non Linéaire 34:4 (2017), 1041–1074.
  • D. Córdoba and F. Gancedo, “Contour dynamics of incompressible 3-D fluids in a porous medium with different densities”, Comm. Math. Phys. 273:2 (2007), 445–471.
  • D. Córdoba and F. Gancedo, “Absence of squirt singularities for the multi-phase Muskat problem”, Comm. Math. Phys. 299:2 (2010), 561–575.
  • A. Córdoba, D. Córdoba, and F. Gancedo, “Interface evolution: the Hele-Shaw and Muskat problems”, Ann. of Math. $(2)$ 173:1 (2011), 477–542.
  • A. Córdoba, D. Córdoba, and F. Gancedo, “Porous media: the Muskat problem in three dimensions”, Anal. PDE 6:2 (2013), 447–497.
  • D. Córdoba Gazolaz, R. Granero-Belinchón, and R. Orive-Illera, “The confined Muskat problem: differences with the deep water regime”, Commun. Math. Sci. 12:3 (2014), 423–455.
  • G. Da Prato and P. Grisvard, “Equations d'évolution abstraites non linéaires de type parabolique”, Ann. Mat. Pura Appl. $(4)$ 120 (1979), 329–396.
  • M. Ehrnström, J. Escher, and B.-V. Matioc, “Steady-state fingering patterns for a periodic Muskat problem”, Methods Appl. Anal. 20:1 (2013), 33–46.
  • J. Escher, “The Dirichlet–Neumann operator on continuous functions”, Ann. Scuola Norm. Sup. Pisa Cl. Sci. $(4)$ 21:2 (1994), 235–266.
  • J. Escher and B.-V. Matioc, “On the parabolicity of the Muskat problem: well-posedness, fingering, and stability results”, Z. Anal. Anwend. 30:2 (2011), 193–218.
  • J. Escher and G. Simonett, “Maximal regularity for a free boundary problem”, NoDEA Nonlinear Differential Equations Appl. 2:4 (1995), 463–510.
  • J. Escher and G. Simonett, “Analyticity of the interface in a free boundary problem”, Math. Ann. 305:3 (1996), 439–459.
  • J. Escher and G. Simonett, “Classical solutions of multidimensional Hele-Shaw models”, SIAM J. Math. Anal. 28:5 (1997), 1028–1047.
  • J. Escher, A.-V. Matioc, and B.-V. Matioc, “A generalized Rayleigh–Taylor condition for the Muskat problem”, Nonlinearity 25:1 (2012), 73–92.
  • J. Escher, B.-V. Matioc, and C. Walker, “The domain of parabolicity for the Muskat problem”, Indiana Univ. Math. J. 67:2 (2018), 679–737.
  • A. Friedman and Y. Tao, “Nonlinear stability of the Muskat problem with capillary pressure at the free boundary”, Nonlinear Anal. 53:1 (2003), 45–80.
  • F. Gancedo and R. M. Strain, “Absence of splash singularities for surface quasi-geostrophic sharp fronts and the Muskat problem”, Proc. Natl. Acad. Sci. USA 111:2 (2014), 635–639.
  • D. Gilbarg and N. S. Trudinger, Elliptic partial differential equations of second order, Grundlehren der Mathematischen Wissenschaften 224, Springer, 1998.
  • J. Gómez-Serrano and R. Granero-Belinchón, “On turning waves for the inhomogeneous Muskat problem: a computer-assisted proof”, Nonlinearity 27:6 (2014), 1471–1498.
  • R. Granero-Belinchón, “Global existence for the confined Muskat problem”, SIAM J. Math. Anal. 46:2 (2014), 1651–1680.
  • J. Hong, Y. Tao, and F. Yi, “Muskat problem with surface tension”, J. Partial Differential Equations 10:3 (1997), 213–231.
  • J. K. Lu, Boundary value problems for analytic functions, Series in Pure Mathematics 16, World Scientific, River Edge, NJ, 1993.
  • A. Lunardi, Analytic semigroups and optimal regularity in parabolic problems, Progress in Nonlinear Differential Equations and their Applications 16, Birkhäuser, Basel, 1995.
  • Y. Meyer and R. Coifman, Wavelets: Calderón–Zygmund and multilinear operators, Cambridge Studies in Advanced Mathematics 48, Cambridge University Press, 1997.
  • T. Murai, “Boundedness of singular integral operators of Calderón type, VI”, Nagoya Math. J. 102 (1986), 127–133.
  • M. Muskat, “Two fluid systems in porous media: the encroachment of water into an oil sand”, Physics 5 (1934), 250–264.
  • J. Prüss and G. Simonett, Moving interfaces and quasilinear parabolic evolution equations, Monographs in Mathematics 105, Springer, 2016.
  • J. Prüss and G. Simonett, “On the Muskat problem”, Evol. Equ. Control Theory 5:4 (2016), 631–645.
  • J. Prüss, Y. Shao, and G. Simonett, “On the regularity of the interface of a thermodynamically consistent two-phase Stefan problem with surface tension”, Interfaces Free Bound. 17:4 (2015), 555–600.
  • T. Runst and W. Sickel, Sobolev spaces of fractional order, Nemytskij operators, and nonlinear partial differential equations, De Gruyter Series in Nonlinear Analysis and Applications 3, de Gruyter, Berlin, 1996.
  • P. G. Saffman and G. Taylor, “The penetration of a fluid into a porous medium or Hele-Shaw cell containing a more viscous liquid”, Proc. Roy. Soc. London. Ser. A 245 (1958), 312–329.
  • M. Siegel, R. E. Caflisch, and S. Howison, “Global existence, singular solutions, and ill-posedness for the Muskat problem”, Comm. Pure Appl. Math. 57:10 (2004), 1374–1411.
  • E. M. Stein, Harmonic analysis: real-variable methods, orthogonality, and oscillatory integrals, Princeton Mathematical Series 43, Princeton University Press, 1993.
  • S. Tofts, “On the existence of solutions to the Muskat problem with surface tension”, J. Math. Fluid Mech. 19:4 (2017), 581–611.
  • H. Triebel, Interpolation theory, function spaces, differential operators, North-Holland Mathematical Library 18, North-Holland Publishing Co., Amsterdam-New York, 1978.
  • F. Yi, “Local classical solution of Muskat free boundary problem”, J. Partial Differential Equations 9:1 (1996), 84–96.